MAUDE Adverse Event Report: COOK INC OPTILITE SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC OPTILITE SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/10/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
While performing a ureteral calculi procedure on a patient, the fiber broke inside the kidney.The physician plans to have the patient return for removal of additional stones.The fiber's locations is unknown at this time.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), specifications and trends was conducted during the investigation.The device is shipped with an instruction for use that describes the intended use, specific items are addressed such as: " never subject fiberoptics to sharp bends in handling, use, storage, or reprocessing.It is recommended that only facilities that are adequately designed, equipped, monitored and staffed by trained personnel should undertake surgical fiber reprocessing at the hospital site.Discard any fiberoptic assembly that is cracked, broken or does not meet minimum transmission standards." the complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.It is possible that this device became damaged during use, re-sterilization at the user facility, or during handling of the device.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.Per the quality engineering risk assessment (qera) no further action is required.
 
Event or Problem Description
While performing a ureteral calculi procedure on a (b)(6) female patient, the fiber broke inside the kidney.The physician plans to have the patient return for removal of additional stones.The fibers location is unknown at this time.No additional information has been provided regarding patient outcome.

Brand Name
OPTILITE SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5756575
Report Number1820334-2016-00575
Device Sequence Number10769131
Product Code GEX
UDI-Device Identifier00827002485266
UDI-Public(01)00827002485266(17)190318(10)6823735
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K073496
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberHLF-S273-SMA
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/10/2016
Device Age3 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/10/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/28/2016
Supplement Report FDA Received Date09/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age58 YR